Don't know what else to do - chronic allergies
I'm pretty desperate here guys. I just found this website after google searching immunosuppressants for allergies and it seems like a really good place to get more information.
My story - I've struggled with allergies all my life (severe eczema, mild asthma, very nasty urticaria) but at the end of last year I had a really bad bout of CFS (or CFS like symptoms) and then early this year my allergies started flaring up terribly. My doctor put me on prednisone which I was on and off for six weeks until I could get to see the allergist who essentially told me my only allergy was dustmites and there was nothing he could do - gave me steroid creams. I went to an allergy clinic who have been treating me and doing tests since about June. I have had skin patch testing, skin prick testing, I've done six weeks of an elimination diet (with no success at all). I am being treated with immunotherapy for dustmite allergies at the moment. I have had about 8 shots and I am still on the first vial because I get massive lumps and bruises from the injections.
I've had to pull out of uni, and I'm currently taking 14 antihistamines a day, which keeps things under control, but doesn't eradicate them. I normally take the prednisone three days a week after the allergy shot to try and calm things down.
I am going to see an immunologist at the end of the month - the testing is very expensive, and as I have had some negative experiences with health professionals, I am wondering if anyone can share any similar experiences, or know of any possible treatments. I am at the end of my straw and struggling with weight gain from the pred, depression and anxiety, and really awful fatigue.
Understand your predicament. Allergy shots or immunotherapy are usually recommended if the allergen cannot be avoided and symptoms are hard to control. Regular injections of the allergen are usually given (with each dose slightly larger than the previous dose) until a maximum dose is reached. However, these do not work for everybody and require frequent follow-up to your attending physician. Indeed, they may require years of treatment, but they work in most cases. They can also cause uncomfortable side effects and possible dangerous outcomes, such as anaphylaxis. Talk to your doctor about this for proper evaluation and continue with the therapy.
I saw the immunologist a week ago and he was quite annoyed that the doctors hadn't referred me to him sooner. The amount of prednisone I was on was 'reaching the upper limits of safe' and undermining the immunotherapy. He's completely put it on pause for six months and I'm now on cyclosporin and weaning off the prednisone - feeling better than I have in a long time! I didn't realise that immunology and allergy were so closely linked and he's who I should have seen in the first place.
Also with my immunotherapy I was having to have the same dose each week just for my system to try and cope with it, which was flaring everything up worse. The specialist was utterly confused as to why they had tried to continue to inject me when it was just flaring it all up!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.